Minnesota, 2016High Wind in Minnesota, December 25 to 26, 2016
December 25 to 26, 2016 · NWS FSD · 8 events in 8 counties and zones
Very strong winds developed over southwest Minnesota on Christmas night and continued into the morning of December 26th. The southwest to west winds developed as a low pressure system, which had brought rain and thunderstorms on Christmas Day, moved just north of the area.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very strong winds developed over southwest Minnesota on Christmas night and continued into the morning of December 26th. The southwest to west winds developed as a low pressure system, which had brought rain and thunderstorms on Christmas Day, moved just north of the area. Sustained winds reached up to 51 mph, and gusts were measured as high as 74 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 25, 9:15 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Dec 25, 9:15 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
915 PM CST Sun Dec 25 2016
.UPDATE...
Issued at 905 PM CST Sun Dec 25 2016
Went ahead and pulled the trigger on a high wind warning for much
of the area through 6 am Monday. Some locations to the south in
Nebraska have been very windy, with the initial surge of pressure
rises recently producing 71 mph at Wayne NE and 66 mph in
Valentine NE. Some winds were even higher than that in south
central and east central NE. At any rate, the surface low is
tracking in a position to give the forecast area very stout winds
tonight and Monday. As the winds shift to the southwest and west,
the initial bout of very strong pressure rises will be
juxtapositioned with strong cold air advection giving about two
hours of very windy conditions. In the statement, mentioned that
gusts of 60 to 70 mph is possible in our southern zones, with 60
to 65 mph along and north of I 90. Again those are gusts, and will
not last forever, but it will get noticed. Then the winds should
settle into a 35 to 55 mph range for the rest of the night with
the wind advisory taking over again on Monday for 25 to 40 mph
winds.
There are two areas in the forecast area which are very tricky in
terms of wind speeds. First is the highway 14 corridor from Huron
to Brookings SD. The second is from Dickinson County Iowa
southward to Buena Vista County Iowa. Both of these areas have
slightly weaker pressure rises which may be just enough to hold
them below high wind warning criteria. Still, I would not be
surprised if they pressed the criteria for an hour or two right
when their wind shifts. Will monitor closely. One other area to
highlight is southwest MN. Their pressure rises are not quite as
strong either as other locations in SD and extreme northwest IA.
However due to downslope, their southwest and west winds are
likely going to become quite strong. Therefore they have terrain
issues to worry about.
&&
.SHORT TERM...(This evening through Monday)
Issued at 258 PM CST Sun Dec 25 2016
Busy forecast again today with strong low pressure across the
Central Plains lifting north tonight. As it does so, winds will
transition to a westerly flow. Strongest pressure changes are
focused across the south central South Dakota this evening, and
evening shift will need to keep an eye on this area for potential
upgrade to a high wind warning. Secondary area to watch will be
across southwest Minnesota on Monday with mechanical mixing. Outside
of these two heightened areas, it will still be windy and went ahead
and issued a wind advisory for tonight into tomorrow. There could
be periods in there where the winds drop below advisory criteria,
but will still be windy.
As for thunderstorms, surface has not warmed as much as expected
today, and therefore convection immediately ahead of the dry slot
may not be strong enough with stronger inversion to result in winds
aloft surfacing through the early evening hours.
Dry slot is expected to remain across much of the area through the
night. With west to northwest winds coinciding with the dendritic
layer early Monday morning, could see some light snow or flurries
develop along and north of I-90 Monday morning. Not a lot of lift
available but fairly efficient atmosphere. Main concern will be the
winds, with 35-45 knots of flow at 925 hpa, could see wind gusts
approach 50 mph through late afternoon.
.LONG TERM...(Monday night through Sunday)
Issued at 258 PM CST Sun Dec 25 2016
As storm system pulls away, winds will die off quickly Monday
evening. This will be the indication of pretty quiet weather
pattern through the week dominated by northwest flow. A front
passes through the area mid week, which may knock highs down a
little in its wake but thats about it. Broad upper level trof will
keep northwesterly flow over the area through the area. Again as I
mentioned in previous days, we may see a few flakes of snow but
moisture availability remains in question. not too hard to get a
little light snow from the squeeze lay in northwest flow.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 530 PM CST Sun Dec 25 2016
00Z TAF set includes improving sky and visibility conditions
through the evening and overnight hours. One exception is at KHON
who is currently VFR this early Sunday evening on the leading
edge of the dry slot. MVFR moisture could wrap back into that site
overnight tonight as winds become southwest and west, and
currently MVFR resides in central SD to their west. Overall though
at KFSD and KSUX, the dry slot will move northward impacting these
sites with improving conditions. For the bulk of tonight and
Monday, expecting VFR or upper end MVFR as some strato cumulus may
develop on Monday during the daytime as cold air advection moves
in. Wind wise...it will be windy as these winds turn to the
southwest and west through the night. Watch for strong crosswinds
on area runways later tonight and Monday. In addition, non
convective low level wind shear with very stout winds not too far
off the surface of 50 and 60 knots is a problem this evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 6 AM CST Monday for SDZ050-063>071.
Wind Advisory from 6 AM to 3 PM CST Monday for SDZ050-052>071.
Wind Advisory until 3 PM CST Monday for SDZ038>040.
High Wind Warning until 6 AM CST Monday for SDZ052>062.
Wind Advisory until 10 PM CST this evening for SDZ052>062.
MN...Wind Advisory from 6 AM to 3 PM CST Monday for MNZ071-072-080-
081-089-090-097-098.
High Wind Warning until 6 AM CST Monday for MNZ071-072-080-081-
089-090-097-098.
Wind Advisory until 10 PM CST this evening for MNZ071-072-080-
081-089-090-097-098.
IA...High Wind Warning until 6 AM CST Monday for IAZ001-002-012-013-
020-021-031-032.
Wind Advisory from 6 AM to 3 PM CST Monday for IAZ001-002-012-
013-020-021-031-032.
Wind Advisory until 3 PM CST Monday for IAZ003-014-022.
NE...High Wind Warning until 6 AM CST Monday for NEZ013-014.
Wind Advisory from 6 AM to 3 PM CST Monday for NEZ013-014.
&&
UPDATE...MJ
SHORT TERM...BT
LONG TERM...MJ
AVIATION...MJHazardous weather outlook, Dec 25, 12:45 PM CST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1245 PM CST SUN DEC 25 2016
IAZ002-003-014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
052>057-261845-
OSCEOLA-DICKINSON-CLAY IA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-JERAULD-
SANBORN-MINER-LAKE-MOODY-BRULE-
1245 PM CST SUN DEC 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...CENTRAL SOUTH DAKOTA...EAST CENTRAL
SOUTH DAKOTA AND SOUTH CENTRAL SOUTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PERIODS OF MODERATE RAINFALL ASSOCIATED WITH THUNDERSTORMS CAN BE
EXPECTED THROUGH EARLY THIS EVENING. LOCALIZED FLOODING AND
PONDING OF WATER IS POSSIBLE. NO SEVERE STORMS ARE EXPECTED.
STRONG WINDS WILL DEVELOP THIS AFTERNOON AND LIKELY PRODUCE GUSTS
OVER 45 MPH THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STRONG WEST WINDS ON MONDAY WILL GUST UP TO 45 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
IAZ001-012-013-SDZ058>062-064>067-261845-
LYON IA-SIOUX-O'BRIEN-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-
1245 PM CST SUN DEC 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PERIODS OF MODERATE RAINFALL ASSOCIATED WITH THUNDERSTORMS CAN BE
EXPECTED THROUGH EARLY THIS EVENING. LOCALIZED FLOODING AND
PONDING OF WATER IS POSSIBLE. NO SEVERE STORMS ARE EXPECTED.
STRONG WINDS WILL DEVELOP THIS AFTERNOON AND LIKELY PRODUCE GUSTS
OVER 40 MPH THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WEST WINDS ON MONDAY WILL GUST UP TO 45 MPH DURING THE DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
IAZ020>022-031-032-NEZ013-014-SDZ050-063-068>071-261845-
PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-GREGORY-
CHARLES MIX-BON HOMME-YANKTON-CLAY SD-UNION-
1245 PM CST SUN DEC 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PERIODS OF MODERATE RAINFALL ASSOCIATED WITH THUNDERSTORMS CAN BE
EXPECTED THROUGH EARLY THIS EVENING. LOCALIZED FLOODING AND
PONDING OF WATER IS POSSIBLE. NO SEVERE STORMS ARE EXPECTED..
STRONG WINDS WILL DEVELOP THIS AFTERNOON AND CONTINUE TONIGHT WITH
GUSTS OVER 40 MPH POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WEST WINDS ON MONDAY WILL GUST UP TO 40 MPH DURING THE DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
In the hours before
Special weather statement, Dec 25, 6:47 PM CST, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
647 PM CST Sun Dec 25 2016
IAZ002-003-MNZ071-072-080-081-089-090-097-098-SDZ039-040-055-056-
260245-
Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Kingsbury-Brookings-Lake-Moody-
Including the cities of...Sibley...Spirit Lake...Milford...
Arnolds Park...Tyler...Hendricks...Lake Benton...Ivanhoe...
Marshall...Slayton...Fulda...Windom...Mountain Lake...
Worthington...Jackson...Lakefield...Pipestone...Luverne...
De Smet...Arlington...Lake Preston...Brookings...Madison...
Orland...Flandreau
647 PM CST Sun Dec 25 2016
AS OF EARLY SUNDAY EVENING...THE LAST ROUND OF RAINFALL IS MOVING
NORTHWARD AND SHOULD EXIT THE AREA BETWEEN 8 PM AND 9 PM.
TEMPERATURES CONTINUE TO HOVER AT 32 TO 34 DEGREES...AND WILL
LIKELY REMAIN THIS WAY THROUGH THE OVERNIGHT HOURS. BE AWARE THAT
SOME HIGHWAYS...AND ESPECIALLY SECONDARY ROADS...HAVE SLUSH AND
SOME PATCHY ICE ON THEM. THIS MAKES TRAVEL MORE DANGEROUS
ESPECIALLY AT NIGHT. USE CAUTION IF DRIVING THIS EVENING.
Local storm report, Dec 25, 10:12 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1012 PM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM NON-TSTM WND DMG SIOUX CITY 42.50N 96.39W
12/25/2016 WOODBURY IA BROADCAST MEDIA
NUMEROUS REPORTS OF LARGE TREE LIMBS DOWN ON POWER LINES
0935 PM NON-TSTM WND GST GREGORY 43.23N 99.43W
12/25/2016 M58.00 MPH GREGORY SD MESONET
0938 PM NON-TSTM WND GST SIOUX CITY 42.50N 96.39W
12/25/2016 M61.00 MPH WOODBURY IA ASOS
0945 PM NON-TSTM WND GST 4 SE MISSION HILL 42.88N 97.21W
12/25/2016 M66.00 MPH YANKTON SD MESONET
0955 PM NON-TSTM WND GST ORANGE CITY 43.00N 96.06W
12/25/2016 M63.00 MPH SIOUX IA AWOS
&&
MJFLocal storm report, Dec 25, 10:17 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1017 PM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM NON-TSTM WND GST 1 SW MOVILLE 42.48N 96.08W
12/25/2016 M58 MPH WOODBURY IA MESONET
MESONET STATION MOVILLE /RSCI4/.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Dec 25, 10:18 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1018 PM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM NON-TSTM WND GST 3 NNW SIOUX FALLS 43.58N 96.75W
12/25/2016 M55 MPH MINNEHAHA SD ASOS
ASOS STATION SIOUX FALLS AIRPORT /FSD/.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Dec 25, 10:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 PM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM NON-TSTM WND GST 2 NNE SHELDON 43.21N 95.84W
12/25/2016 M54 MPH O'BRIEN IA AWOS
AWOS STATION SHELDON AIRPORT /SHL/.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMHigh Wind, Lincoln
- When
- December 25, 11:00 PM CST to December 26, 11:00 AM CST
- Where
- Lincoln forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages, and traffic lights and some signs were damaged. The winds included a peak gust of 60 mph near Arco, or several miles south southeast of Ivanhoe.
High Wind, Lyon
- When
- December 25, 11:00 PM CST to December 26, 3:00 PM CST
- Where
- Lyon forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages, and traffic lights and some signs were damaged. The winds included a peak gust of 74 mph at Marshall Airport.
High Wind, Pipestone
- When
- December 25, 11:00 PM CST to December 26, 10:00 AM CST
- Where
- Pipestone forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages, and traffic lights and some signs were damaged. The winds included a peak gust of 59 mph at Pipestone Airport.
High Wind, Murray
- When
- December 25, 11:00 PM CST to December 26, 2:00 PM CST
- Where
- Murray forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages, and traffic lights and some signs were damaged. The winds included a peak gust of 66 mph near Dovray.
High Wind, Cottonwood
- When
- December 25, 11:00 PM CST to December 26, 3:00 PM CST
- Where
- Cottonwood forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages, and traffic lights and some signs were damaged. The winds included a peak gust of 71 mph near Jeffers.
High Wind, Rock
- When
- December 25, 11:00 PM CST to December 26, 6:00 AM CST
- Where
- Rock forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages, and traffic lights and some signs were damaged. The winds included a peak gust of 65 mph at Beaver Creek.
High Wind, Nobles
- When
- December 25, 11:00 PM CST to December 26, 9:00 AM CST
- Where
- Nobles forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages, and traffic lights and some signs were damaged. The winds included a peak gust of 65 mph at Worthington Airport.
High Wind, Jackson
- When
- December 25, 11:00 PM CST to December 26, 2:00 PM CST
- Where
- Jackson forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages, and traffic lights and some signs were damaged. There was also minor building damage in Jackson. The winds included a peak gust of 59 mph near Lakefield.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in South Dakota, December 25, 20161 death · $7.6 million · 21 events
- Blizzard and Winter Storm in South Dakota, December 25 to 26, 20161 death · $1.6 million · 21 events
- Tornadoes and Hail in Nebraska, December 25, 2016$24 million · EF1 · 35 events
- Dense Fog in Kentucky, December 25, 20161 death · 2 injured · 1 event
- Winter Weather in Wisconsin, December 25, 20161 death · 1 injured · $10,000 · 1 event
- Blizzard and Ice Storm in North Dakota, December 25 to 26, 2016$2.0 million · 39 events
- Tornado and Damaging Winds in Kansas, December 25, 2016$500,000 · EF0 · 6 events
- Tornadoes and Damaging Winds in Kansas, December 25, 2016$85,000 · EF0 · 22 events
- High Wind in Wyoming, December 25 to 30, 201675 kt wind · 40 events
- Damaging Winds in Kansas, December 25, 2016$34,000 · 83 kt wind · 2 events
- High Wind in South Dakota, December 25 to 26, 201663 kt wind · 24 events
- Dense Fog in Kentucky, December 25, 201622 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665559, 665560, 665561, 665562, 665563, 665564, 665565, 665566.